Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

How is low hemoglobin levels treated in men ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1580 Questions
Dear Ask the Doctor,

I am 76 year old male from India. I have low haemoglobin for the last one year. My current haemoglobin is 8.4 g/dl. I had advance prostate cancer and I have taken radiation for the same which started in January 11 and finished in February end. I have also taken 5 shots of Zoladex injection i.e. Hormone therapy. In March 2011, I had Herpes Zoster Ophthalmicus HZO to my left eye. I have taken 108 tablet of Acyclovir 800 mg so far. My infection is gone now but I have PHN Post herpetic neuralgia where I have acute pain and unable to sleep. So my doctor prescribed me Tryptoner (Amitriptyline) and Tegritol (carbamazepine) tablets for the said problem which I have been taking since April 2011. I am also taking Galfer (Ferrous Fumarate) syrup 10 mg twice since March 2011. I have taken an IV of Orofer Iron Sucrose on Dec 2010 and last in July 2011. Doctor I have two questions. Are the above medicines/treatments causing anaemia, low haemoglobin or blood loss? After taking so much healthy diet and supplements why it is not raising? I am worried and desperately waiting for your answer.
Thank you.
Posted Sun, 6 May 2012 in General Health
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query. Three possibilities are there for your low hemoglobin which is not rising inspite of good diet and iron supplementation.

1)     If there is any anemia in a male, then the first possibility that comes to mind is of blood loss from any site. It can be due to blood in the stools, duodenal or stomach ulcers, hemorrhoids or liver disease.

2)     Secondly more than these drugs that you are taking radiation therapy for any cancer is bone marrow suppressing and effect the red cell production. This could be a reason for the low hemoglobin count and hence anemia.

3)     Third possibility is of course these drugs which you are taking i.e. amitriptyline and carbamazepine. Both can cause aplastic anemia, agranulocytosis, pancytopenia, bone marrow depression and thrombocytopenia. This is least possible as you have started on them recently.

An Anemia profile make things much more clear. You can consult your regular physician and get this done to rule out causes and thereby instituting appropriate therapy.

At this age the absorption of Iron is difficult when compared to younger ones.

You can get these drugs changed to other pain killers like centrally acting pain killers like Tramadol after consulting your doctor. But keep in mind that Tramadol can be addictive; hence take it only for the prescribed period.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor